Aripiprazole–Induced Hepatitis: A Case Report
Ligia Castanheira 1, Elsa Fernandes 1, Pedro Levy 1, Ricardo Coentre 1, 2*
1Department of Psychiatry, Hospital Santa Maria, Centro Hospitalar Lisboa Norte, EPE, 2Faculdade de Medicina, Universidade de Lisboa, Portugal
Received: April 9, 2018; Revised: May 27, 2018; Accepted: June 26, 2018; Published online: June 26, 2018.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
Aripiprazole is an atypical antipsychotic that acts as a partial agonist of dopamine type 2 receptors as well as 5-HT1A receptors. It is used in the treatment of schizophrenia and in type 1 bipolar disorder for mania. Because aripiprazole is well tolerated with few side effects it is used off-label in other psychotic disorders. The prevalence of abnormal liver function tests with antipsychotic use is 32%, with clinically significant effects in 4% of cases. No cases of aripiprazole-induced liver injury have been published. We report a 28-year-old woman who presented with non-affective first-episode psychosis and who was treated with aripiprazole. Initially she was medicated with 10 mg per day, with an increase to 20 mg per day on the 12th day of hospitalization. Nine days after she became icteric, with nausea and had a vomiting episode. Laboratory analysis revealed a very high level of alanine aminotransferase, and minor to moderately high levels of aspartate aminotransferase, alkaline phosphatase, gamma-glutamyl transferase, and bilirubin. Aripiprazole was tapered and paliperidone was started with the improvement of clinical and laboratory findings.
Keywords: First-Episode Psychosis, Psychosis, Aripiprazole, Aminotransferase, Hepatitis


e-submission

Archives